Alert archive / Iowa / Flash Flood Watches in 2018
Flash Flood Watch 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood watch at Jun 20, 2018, 3:16 AM CDT for 4 states. It took effect at Jun 20, 2018, 1:00 PM CDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2018, 3:16 AM CDT (08:16 UTC)
- In effect from
- Jun 20, 2018, 1:00 PM CDT
- Expired
- Jun 21, 2018, 7:00 AM CDT
- In force
- 18 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- None
All 24 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Jackson County, MN, Nobles County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Bon Homme County, SD, Clay County, SD, Hutchinson County, SD, Lincoln County, SD, Minnehaha County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 69 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1806 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
315 WGUS63 KFSD 200816 FFAFSD URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Sioux Falls SD 316 AM CDT Wed Jun 20 2018 IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ065>071-201915- /O.NEW.KFSD.FF.A.0001.180620T1800Z-180621T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Hutchinson-Turner- Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 316 AM CDT Wed Jun 20 2018 ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY MORNING... The National Weather Service in Sioux Falls has issued a * Flash Flood Watch for portions of Iowa, northeast Nebraska, and southeast South Dakota, including the following areas, in Iowa, Buena Vista, Cherokee, Clay IA, Dickinson, Ida, Lyon IA, O'Brien, Osceola, Plymouth, Sioux, and Woodbury. In northeast Nebraska, Dakota and Dixon. In southeast South Dakota, Bon Homme, Clay SD, Hutchinson, Lincoln SD, Turner, Union, and Yankton. * From 1 PM CDT this afternoon through Thursday morning * Rain is expected to lift northward across the watch area through the day on Wednesday. By Wednesday afternoon, renewed thunderstorm activity will bring an increasing risk for excessive rainfall into and through Wednesday evening and the early overnight hours of Thursday. Rainfall totals by Thursday morning may range from 1 inch to as many as 4 or more inches. * This long duration rainfall event will bring an increased risk for river and stream flooding, especially in areas that have recently received heavy rainfall this week. Flash flooding will be possible, especially in thunderstorms, where rainfall rates will be much higher. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
4 follow-up statements
283 WGUS63 KFSD 201459 FFAFSD Flood Watch National Weather Service Sioux Falls SD 959 AM CDT Wed Jun 20 2018 IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ065>071-202300- /O.CON.KFSD.FF.A.0001.180620T1800Z-180621T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Hutchinson-Turner- Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 959 AM CDT Wed Jun 20 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * Portions of Iowa, northeast Nebraska, and southeast South Dakota, including the following areas, in Iowa, Buena Vista, Cherokee, Clay IA, Dickinson, Ida, Lyon IA, O'Brien, Osceola, Plymouth, Sioux, and Woodbury. In northeast Nebraska, Dakota and Dixon. In southeast South Dakota, Bon Homme, Clay SD, Hutchinson, Lincoln SD, Turner, Union, and Yankton. * From 1 PM CDT this afternoon through Thursday morning * Rain will continue through the day today. By this afternoon, renewed thunderstorm activity will bring an increasing risk for excessive rainfall into and through this evening and the early overnight hours of Thursday. Rainfall totals by Thursday morning may range from 1 inch to as many as 4 or more inches. * This long duration rainfall event will bring an increased risk for river and stream flooding, especially in areas that have recently received heavy rainfall this week. Flash flooding will be possible, especially in thunderstorms, where rainfall rates will be much higher. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
677 WGUS63 KFSD 201924 FFAFSD URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Sioux Falls SD 224 PM CDT Wed Jun 20 2018 MNZ089-090-098-SDZ062-210530- /O.EXA.KFSD.FF.A.0001.000000T0000Z-180621T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Nobles-Jackson-Rock-Minnehaha- 224 PM CDT Wed Jun 20 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... The National Weather Service in Sioux Falls has expanded the * Flash Flood Watch to include portions of southwest Minnesota and southeast South Dakota, including the following areas, in southwest Minnesota, Jackson, Nobles, and Rock. In southeast South Dakota, Minnehaha. * Through Thursday morning * Rain is ongoing and will continue through Thursday. This afternoon, isolated thunderstorm activity will bring an increased risk for excessive rainfall through the early overnight hours of Thursday. Rainfall totals by Thursday morning may range from 1 inch to as many as 4 or more inches. * This long duration rainfall event will bring an increased risk for river and stream flooding, especially in areas that have recently received heavy rainfall this week. Flash flooding will be possible, especially in thunderstorms, where rainfall rates will be much higher. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ065>071-210530- /O.CON.KFSD.FF.A.0001.000000T0000Z-180621T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Hutchinson-Turner- Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 224 PM CDT Wed Jun 20 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * Portions of Iowa, northeast Nebraska, and southeast South Dakota, including the following areas, in Iowa, Buena Vista, Cherokee, Clay IA, Dickinson, Ida, Lyon IA, O'Brien, Osceola, Plymouth, Sioux, and Woodbury. In northeast Nebraska, Dakota and Dixon. In southeast South Dakota, Bon Homme, Clay SD, Hutchinson, Lincoln SD, Turner, Union, and Yankton. * Through Thursday morning * Rain is ongoing and will continue through Thursday. This afternoon, isolated thunderstorm activity will bring an increased risk for excessive rainfall through the early overnight hours of Thursday. Rainfall totals by Thursday morning may range from 1 inch to as many as 4 or more inches. * This long duration rainfall event will bring an increased risk for river and stream flooding, especially in areas that have recently received heavy rainfall this week. Flash flooding will be possible, especially in thunderstorms, where rainfall rates will be much higher. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
082 WGUS63 KFSD 210533 FFAFSD Flood Watch National Weather Service Sioux Falls SD 1233 AM CDT Thu Jun 21 2018 IAZ020>022-031-032-210645- /O.CAN.KFSD.FF.A.0001.000000T0000Z-180621T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Plymouth-Cherokee-Buena Vista-Woodbury-Ida- 1233 AM CDT Thu Jun 21 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of northwest Iowa and west central Iowa has been cancelled. The threat for heavy rain and flash flooding has ended, although scattered showers remain possible thru the day on Thursday. Rises on area rivers are also still possible from upstream precipitation. $$ IAZ001>003-012>014-MNZ089-090-098-NEZ013-014-SDZ062-065>071- 211200- /O.CON.KFSD.FF.A.0001.000000T0000Z-180621T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Nobles-Jackson- Rock-Dixon-Dakota-Minnehaha-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton-Clay SD-Union- 1233 AM CDT Thu Jun 21 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING... The Flash Flood Watch continues for * Portions of northwest Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota, including the following areas, in northwest Iowa, Clay IA, Dickinson, Lyon IA, O'Brien, Osceola, and Sioux. In southwest Minnesota, Jackson, Nobles, and Rock. In northeast Nebraska, Dakota and Dixon. In southeast South Dakota, Bon Homme, Clay SD, Hutchinson, Lincoln SD, Minnehaha, Turner, Union, and Yankton. * Until 7 AM CDT this morning * Rain is ongoing and will continue into Thursday. Several locations have already picked up in excess of 2 to 4 inches of rain with an additional half an inch to one inch of rain possible thru the rest of tonight and into Thursday. * This long duration rainfall event will bring an increased risk for river and stream flooding, especially in areas that have recently received heavy rainfall this week. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
675 WGUS63 KFSD 211200 FFAFSD Flood Watch National Weather Service Sioux Falls SD 700 AM CDT Thu Jun 21 2018 IAZ001>003-012>014-MNZ089-090-098-NEZ013-014-SDZ062-065>071- 211300- /O.EXP.KFSD.FF.A.0001.000000T0000Z-180621T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Nobles-Jackson- Rock-Dixon-Dakota-Minnehaha-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton-Clay SD-Union- 700 AM CDT Thu Jun 21 2018 ...FLASH FLOOD WATCH WILL EXPIRE AT 7 AM CDT THIS MORNING... The Flash Flood Watch for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota will expire at 7 AM CDT this morning. Showers will slowly taper off from northwest to southeast through the daytime today, perhaps lingering in northwest Iowa this evening. Rainfall rates and amounts are expected to be significantly less than Wednesday, although may continue to stress already saturated soil. Area rivers and streams have responded to the recent rainfall and will continue to rise. River flooding is expected in some locations and thus those with interest along area rivers will want to remain alert and take action if necessary. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Jun 19, 10:43 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jun 19, 10:43 PM CDT, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1043 PM CDT Tue Jun 19 2018 .SHORT TERM...(This evening through Wednesday) Issued at 359 PM CDT Tue Jun 19 2018 The short-term concern is the increasing risk of rain through Wednesday. There was general model agreement today with the evolution of the large scale features through 00Z Thursday. In the mesoscale the 12Z NAM was the farthest north with the location of the 850 mb front and subsequent precipitation through Thursday. The NAM typically has a north bias with these type of systems. The GFS and ECMWF which had more run to run consistency and remained south of I-90 so followed these models. Overall, a weak lead short-wave was forecast to move into western South Dakota this afternoon and showers and thunderstorms have developed over far western SD. As this waves moves east expect additional storms to develop toward south central SD after sunset. Expect these showers to focus near the 900 mb front. Showers with embedded thunderstorms will spread slowly north and east through the night with the greatest chance closer to the Missouri River. The storms are likely to spread to I-90 after midnight and may extend as far north as MML by sunrise. With clouds and precipitation, lows tonight will again be in the 60s. On Wednesday, the main upper wave will move from the Rockies into Nebraska and South Dakota. The 850 mb front is expected to slowly migrate south from Hwy 14 in the morning to near I-90 by the evening. As the wave moves out, expect widespread rain with a isolated thunderstorms to develop or move in from central South Dakota during the morning. Rain will develop eastward through the morning and is expected to be across most of northwestern Iowa and southeastern South Dakota by early afternoon. The rain is expected to persist through the afternoon as the 850 mb boundary continues to slowly move south of I-90 by 00Z Thursday. With moist adiabatic lapse rates from the surface to above 500 mb, this will be a very efficient rainfall event. Add in precipitable water of 1.5 to 2 inches - rainfall amounts by Wednesday evening may be approaching an inch along and south of I-90. The one question is how tight of a gradient will exist on the north side of the band. With this rain occurring within a frontal band, there should be some gradient and we may be underdoing the magnitude of the gradient. So expect a fairly rapid decrease in precipitation as one moves northeast across southwestern Minnesota. .LONG TERM...(Wednesday night through Tuesday) Issued at 359 PM CDT Tue Jun 19 2018 The main concern in the long-term is the potential for heavy rain and possible impact on rivers later in the week. The upper low will slowly continue to move southward Wednesday night and Thursday. A TroWAL is expected to form north of the upper low across northwestern Iowa and into the Missouri Valley of South Dakota and Nebraska. PWs within the TroWAL are expected to remain around 1.75" through Thursday morning. There is weak frontogenesis along the northern side of the trowal with the front expected to pivot near the lower Big Sioux Valley on the South Dakota and Iowa. This will be the focus of where the heaviest rain will fall due to the long duration of the moderate to heavy rainfall in this area as the front is expected to remain over this area for 12 to 18 hours with moist neutral lapse rates. Rainfall amounts will decrease north of I-90. As the low continues to move south on Thursday, ending north of I-90 by early Thursday afternoon and in northwestern Iowa by Thursday evening. With moist neutral lapse rates and frontogenesis within the TroWAL, rainfall rates will be fairly heavy considering convection will be minimal. Heavy rainfall is likely in some location south of I-90 with the heaviest rain expected to be centered over northwestern Iowa where 2-4 inches of rain is possible. Rainfall will decrease to the north and west with less than an inch of rain north of SD Hwy 34/MN Hwy 30. As with winter frontal bands, the exact location of the heaviest rainfall is still uncertain. The current forecast has it between Hwy 18 and Hwy 20 but it is possible the heaviest rainfall could be farther north and closer to I-90. Also, several deterministic models have total rainfall exceeding 4" so local amounts greater than 4" are possible. With the heavy rainfall expected, there will be an impact on area rivers - with some minor to moderate river flooding possible on the Floyd, Big Sioux and Little Sioux Rivers. The degree of flooding, timing and locations are strongly dependent upon where the rain falls over the next 48 h. Persons with interests near small creeks and rivers will want to stay aware of the latest forecasts should rivers rise later in the week. With the clouds and rain, temperatures will have a small diurnal range through Friday. Highs will be in the upper 60s to mid 70s with lows generally in the 60s with a few upper 50s west of the James River. The unsettled weather will continue through the weekend and into next week. A wave is expected to move through during the weekend bringing a chance of showers and thunderstorms. Both the GFS and ECMWF show another cutoff low moving across the area early next week which would again bring in more rain with embedded thunderstorms. At this point, it is too early to say if heavy rain is possible with either of these systems. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1034 PM CDT Tue Jun 19 2018 Showers and isolated thunderstorms will continue to lift across the area tonight and continue through Wednesday. Heavy rain with deteriorating visibilities will be possible south of Interstate 90 on Wednesday and Wednesday evening. MVFR/IFR ceilings will dominate through the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Schumacher LONG TERM...Schumacher AVIATION...JM
Hazardous weather outlook, Jun 19, 5:37 AM CDT, 21 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 537 AM CDT Tue Jun 19 2018 IAZ001-012>014-020>022-031-032-NEZ013-014-SDZ050-057>071-201045- Lyon IA-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista- Woodbury-Ida-Dixon-Dakota-Gregory-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton-Clay SD-Union- 537 AM CDT Tue Jun 19 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and scattered thunderstorms will spread across the area tonight. The risk of severe weather is low, however moderate to heavy rainfall is possible at times. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periods of rain and scattered thunderstorms are expected Wednesday into Thursday. The risk of severe weather and intense rainfall rates is low. However, the potential for persistent moderate to locally heavy rain could produce rises on area rivers and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ002-003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>056- 201045- Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-Sanborn- Miner-Lake-Moody- 537 AM CDT Tue Jun 19 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, and east central South Dakota. .DAY ONE...Today and Tonight Areas of fog will reduce visibility to a mile or less at times across portions of southwest Minnesota through mid-morning. Scattered showers and a few thunderstorms will spread into the area tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered showers and isolated thunderstorms will continue Wednesday into early Thursday. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Flash Flood Watches in Iowa, 2018Flash Flood Watches in South Dakota, 2018Flash Flood Watches in Minnesota, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.